Illegible handwriting, look-alike drug names, counterfeit drugs, dangerous drug interactions, and nearly identical abbreviations for dosage directions (in handwriting, qn—"take at night"—can be mistaken for qh—"take hourly"): Three years after the Institute of Medicine warned that at least 1.5 million serious drug errors happened each year in the United States, the situation is still dire. In May the watchdog group Consumers Union reported that there is "no reliable evidence that we are any better off today."
This article is part of Oprah.com's 2011 Feel Good Challenge. Join now—and move closer to the life you want!
"The handoff at the counter is the time to be sure that what you have in your hand is the medication your doctor prescribed for you—the right drug, the right dose," says Michael R. Cohen, RPh, ScD, president of the Institute for Safe Medication Practices, based in Horsham, Pennsylvania.
Here, cases in which one of the top four drug errors played a part, and how you can protect yourself.
What Can Go Wrong: Weekly injections of Procrit, a red-blood-cell booster, suddenly stopped working for Maxine Blount, a St. Louis breast cancer patient—plunging her into debilitating fatigue. FDA investigators discovered that the $500-per-injection medication, which Blount had purchased at a local pharmacy, contained just one-twentieth of the active ingredient listed on the label; authorities tracked down 110,000 counterfeit vials in all.
How Common: About 1 percent of drugs sold in the United States may be counterfeit, according to the FDA, though estimates range as high as 7 percent. So you've got roughly one in 100 odds of getting a fake, says counterfeit-drug expert Marv Shepherd, PhD, director of the Center for Pharmacoeconomic Studies at the University of Texas at Austin. "There are about 5,000 drug products in a pharmacy—that would mean about 50 counterfeits—and that's not insignificant." [And even if they may not be counterfeit, they may not be approved by the FDA]
What You Can Do: Stay alert for any changes in the look, size, taste, feel, or smell of drugs you take regularly. (Consumers discovered a fake statin because it tasted too bitter, and tainted heparin because the injections stung more than usual.) Call your doctor if your drug doesn't seem to be working and to report any side effects. Beware of online and overseas drug sellers, say experts; stick with sites accredited by the National Association of Boards of Pharmacy.